Alert archive / New York / Flash Flood Watches in 2020
Flash Flood Watch 1, NWS Buffalo, NY
NWS Buffalo, NY issued this flash flood watch at Jun 26, 2020, 1:58 PM EDT for 9 counties in New York. It took effect at Jun 27, 2020, 4:00 AM EDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2020, 1:58 PM EDT (17:58 UTC)
- In effect from
- Jun 27, 2020, 4:00 AM EDT
- Expired
- Jun 27, 2020, 6:34 AM EDT
- In force
- 3 hr
- Issued by
- NWS Buffalo, NY
- Flood severity
- None
Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 40 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1368 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
781 WGUS61 KBUF 261758 FFABUF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Buffalo NY 158 PM EDT Fri Jun 26 2020 NYZ001-003-010-011-270600- /O.NEW.KBUF.FF.A.0001.200627T0800Z-200627T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niagara-Monroe-Northern Erie-Genesee- Including the cities of Niagara Falls, Rochester, Buffalo, and Batavia 158 PM EDT Fri Jun 26 2020 ...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... The National Weather Service in Buffalo has issued a * Flash Flood Watch for a portion of western New York... including the following counties...Genesee...Monroe...Niagara and Northern Erie. * From late tonight through Saturday morning. * Localized rainfall in excess of one inch is possible in the watch area. * Hardened ground because the recent dry weather combined with less efficient urban drainage will combine to cause higher potential for flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means the threat of flash flooding exists along rivers and creeks. If you are in the watch area you should monitor weather conditions closely. Be ready to move to higher ground if flooding is observed or a warning is issued. Stay tuned to weather radio or other radio and tv stations for further updates. && $$
3 follow-up statements
503 WGUS61 KBUF 270248 FFABUF Flood Watch National Weather Service Buffalo NY 1048 PM EDT Fri Jun 26 2020 NYZ001-003-010-011-271100- /O.CON.KBUF.FF.A.0001.200627T0800Z-200627T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niagara-Monroe-Northern Erie-Genesee- Including the cities of Niagara Falls, Rochester, Buffalo, and Batavia 1048 PM EDT Fri Jun 26 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... The Flash Flood Watch continues for * A portion of western New York...including the following counties...Genesee...Monroe...Niagara and Northern Erie. * From late tonight through Saturday morning. * Localized rainfall in excess of one inch is possible in the watch area. * Hardened ground because the recent dry weather combined with less efficient urban drainage will combine to cause higher potential for flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means the threat of flash flooding exists along rivers and creeks. If you are in the watch area you should monitor weather conditions closely. Be ready to move to higher ground if flooding is observed or a warning is issued. Stay tuned to weather radio or other radio and tv stations for further updates. && $$
146 WGUS61 KBUF 270611 FFABUF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Buffalo NY 211 AM EDT Sat Jun 27 2020 NYZ001-003-270715- /O.CAN.KBUF.FF.A.0001.200627T0800Z-200627T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niagara-Monroe- Including the cities of Niagara Falls and Rochester 211 AM EDT Sat Jun 27 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Niagara and Monroe counties has been cancelled. The track of the system has shifted slightly to the south, which has diminished the risk for flash flooding. $$ NYZ012-013-019>021-085-271500- /O.EXA.KBUF.FF.A.0001.200627T0800Z-200627T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wyoming-Livingston-Chautauqua-Cattaraugus-Allegany-Southern Erie- Including the cities of Warsaw, Geneseo, Jamestown, Olean, Wellsville, Orchard Park, and Springville 211 AM EDT Sat Jun 27 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 AM EDT THIS MORNING... The National Weather Service in Buffalo has expanded the * Flash Flood Watch to include a portion of western New York... including the following counties...Allegany...Cattaraugus... Chautauqua...Livingston...Southern Erie and Wyoming. * Until 11 AM EDT this morning. * Localized rainfall in excess of one and a half inches is possible in the watch area. * There is a potential for flash flooding due to the combination of hardened ground from recent dry weather and areas of steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means the threat of flash flooding exists along rivers and creeks. If you are in the watch area you should monitor weather conditions closely. Be ready to move to higher ground if flooding is observed or a warning is issued. Stay tuned to weather radio or other radio and tv stations for further updates. && $$ NYZ010-011-271500- /O.CON.KBUF.FF.A.0001.200627T0800Z-200627T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Erie-Genesee- Including the cities of Buffalo and Batavia 211 AM EDT Sat Jun 27 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... The Flash Flood Watch continues for * A portion of western New York...including the following counties...Genesee and Northern Erie. * Until 11 AM EDT this morning. * Localized rainfall in excess of one inch is possible in the watch area. * Hardened ground because the recent dry weather combined with less efficient urban drainage will combine to cause higher potential for flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means the threat of flash flooding exists along rivers and creeks. If you are in the watch area you should monitor weather conditions closely. Be ready to move to higher ground if flooding is observed or a warning is issued. Stay tuned to weather radio or other radio and tv stations for further updates. && $$ Apffel
630 WGUS61 KBUF 271034 FFABUF Flood Watch National Weather Service Buffalo NY 634 AM EDT Sat Jun 27 2020 NYZ010>013-019>021-085-271145- /O.CAN.KBUF.FF.A.0001.000000T0000Z-200627T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Erie-Genesee-Wyoming-Livingston-Chautauqua-Cattaraugus- Allegany-Southern Erie- Including the cities of Buffalo, Batavia, Warsaw, Geneseo, Jamestown, Olean, Wellsville, Orchard Park, and Springville 634 AM EDT Sat Jun 27 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of western New York has been cancelled. Rainfall amounts have been less than expected, with less than an inch at most locations. There may be ponding of water on some roadways, but the risk for flash flooding has diminished. $$ Apffel
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flash flood watch went out at Jun 26, 10:33 AM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 26, 10:33 AM EDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1033 AM EDT Fri Jun 26 2020 .SYNOPSIS... Weak high pressure will provide mainly dry weather today. Low pressure will pass just north of the region late tonight and Saturday, producing widespread showers and thunderstorms. High pressure will then build into the Great Lakes region with showers tapering off from west to east on Sunday. && .NEAR TERM /THROUGH SATURDAY/... Weak high pressure will ridge northward into the region, which will provide mainly dry weather and plenty of sunshine today. The only issue will be a mid level trough which will move across southern Ontario and Quebec today. The isolated showers from earlier today in the Buffalo area that moved eastward through Wyoming and Livingston counties have now departed. Outside of those, only a few lake breeze showers on the southeast shore of Lake Ontario are expected, as well as a passing shower closer to the wave moving across southern Canada in the St. Lawrence Valley. A warm front will approach the region from the west tonight, and this will provide a potential focus for convection. There is limited confidence in forecasting convective waves, so use a model consensus forecasting approach until upstream convection develops. It appears that an area of showers and storms may develop this evening, but nearly all guidance tracks this potential wave to our south, possibly just clipping the Western Southern Tier. Elsewhere, will remain dry through at least midnight. The main concern for our area is the likely development of a second wave (or MCS) across eastern Michigan tonight, which is is forecast to move across our area. Most model guidance tracks this wave south of Lake Ontario between 4 a.m. and 11 a.m. Wind aloft and wind shear will be enhanced with this system, enough so to potentially support severe weather with damaging winds the main threat. SPC has far Western New York in a slight risk, with a marginal risk covering the rest of the forecast area south of Lake Ontario. Precipitable water values will increase to nearly 2 inches, which may result in heavy rain and localized flooding. This all depends on the development and track of this convective wave, with model agreement providing fair confidence even though there are plenty of ways the system could miss the area. Steady showers and storms should end by Saturday afternoon, with scattered instability driven activity possible in the afternoon. Showers and cloud cover will limit temperature rises, but it will be much more humid with the passage of the warm front. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... Upper low over Quebec pivots a secondary front into the eastern Great Lakes late Saturday night into Sunday. In its wake, a drier air mass will then filter in with diminishing chances for showers and thunderstorms on Sunday. High pressure over the upper Great lakes then builds into the lower Lakes which will bring about tranquil weather for the most part through the rest of this period. The only caveat to the dry forecast will be the upper low over Quebec slowly sinking south into and across New England. The close proximity of the low will likely keep low end chance POPs for a shower or possibly an isolated thunderstorm for our far eastern forecast area across the St. Lawrence Valley and North Country Sunday and Monday. In terms of temperatures, highs will peak in the low to mid 80s. Low will be found in the upper 50s well inland from the lakes to the low 60s elsewhere. && .LONG TERM /TUESDAY THROUGH THURSDAY/... While a majority of the time it will be dry, the presence of the upper low will bring a chance for a few showers or an isolated thunderstorm again on Tuesday and Wednesday. The best chance for a storm will be found from the Finger Lakes region east into the the North Country on these days. Thursday, there is some hint that this upper low will finally begin to pull away from the region. This would bring about diminishing chances for showers on Thursday. Have lowered POPs for Thursday to reflect a dry day areawide with high pressure firmly taking over the region. Otherwise, temperatures will warm a bit during this period with daytime highs on Monday, Tuesday, and Wednesday in the upper 70s to the mid 80s; and daytime highs on Thursday in the low to upper 80s. A few areas on the higher terrain of the Tug Hill may be a few degrees cooler than these ranges. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... VFR will prevail through 06Z Saturday. There will patchy cumulus and high clouds today, but not enough to result in any flight restrictions. An area of convection may develop to our west this evening, but model guidance tracks this just to our south with this possibly clipping JHW. Potentially an MCS will enter the area after 06Z Saturday with areas of MVFR/IFR. It's possible that these storms will produce heavy rain and strong gusty winds. Outlook... Saturday...MVFR/IFR with showers and thunderstorms in the morning, improving to mainly VFR in the afternoon. Sunday...mainly VFR with a chance of showers. Monday...VFR. Tuesday...mainly VFR with a chance of showers. && .MARINE... High pressure will maintain a weak pressure gradient with modest winds and waves today. Low pressure will pass just north of the eastern Great Lakes late tonight and Saturday. This will bring an increase in southwest winds, with Small Craft Advisory conditions likely on both lakes. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel NEAR TERM...Apffel/Fries SHORT TERM...AR LONG TERM...AR AVIATION...Apffel MARINE...Apffel/EAJ/Hitchcock
Hazardous weather outlook, Jun 26, 5:02 AM EDT, 8 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 502 AM EDT Fri Jun 26 2020 NYZ001>005-011>014-020-021-270915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Wyoming- Livingston-Ontario-Cattaraugus-Allegany- 502 AM EDT Fri Jun 26 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. There's a risk that thunderstorms will produce strong gusty winds, and heavy downpours which could cause flooding late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There's a risk that thunderstorms will produce strong gusty winds, and heavy downpours which could cause flooding Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-019-085-270915- Northern Erie-Chautauqua-Southern Erie- 502 AM EDT Fri Jun 26 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. There's a risk that thunderstorms will produce strong gusty winds, and heavy downpours which could cause flooding late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There's a risk that thunderstorms will produce strong gusty winds, and heavy downpours which could cause flooding late tonight. Also, strong currents and dangerous swimming conditions are possible at beaches along Lake Erie on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-270915- Jefferson- 502 AM EDT Fri Jun 26 2020 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong currents and dangerous swimming conditions are possible at beaches along Lake Ontario on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-008-270915- Oswego-Lewis- 502 AM EDT Fri Jun 26 2020 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042-043-062-063-270915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- 502 AM EDT Fri Jun 26 2020 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. There's a risk that thunderstorms will produce strong gusty winds late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There's a risk that thunderstorms will produce strong gusty winds Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ044-045-064-065-SLZ022-024-270915- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 502 AM EDT Fri Jun 26 2020 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 2:28 PM EDT | Small Craft Advisory | BUF | 23 hr | |
| Jun 26, 4:24 PM EDT | Lakeshore Flood Advisory | BUF | Chautauqua, Erie | 18 hr |
Nearby
Flash Flood Watches in New York, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.